Ohio, 2002Heavy Snow in Ohio, December 24 to 25, 2002
December 24 to 25, 2002 · NWS CLE · 24 events in 24 counties and zones
An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th. Snow developed well north of the low and spread into northern Ohio during the evening of the 24th. The snow intensified during the early morning hours and again in the afternoon. The snow finally tapered off from west to east during the evening of the 25th. Heavy snow fell in northern Ohio along and north of U.S. Highway 30. Generally, 6 to 10 inches of snow fell in this area with a maximum of 11.2 inches of snow recorded at Cleveland Hopkins International Airport. Snow totals at other locations include: 7.1 inches at Toledo Express Airport; 5.8 inches at Mansfield Lahm Airport; 5.2 inches at the Akron-Canton Regional Airport and 5.5 inches at the Youngstown-Warren Regional Airport. Northwest winds increased to 15 to 25 mph during the storm and caused considerable blowing and drifting with whiteout conditions at times. Travel was severely hampered by this storm and dozens of accidents occurred as a result of the treacherous driving conditions caused by the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 3:30 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 24, 3:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EST TUE DEC 24 2002
INGREDIENTS HAVE FALLEN INTO PLACE FOR A HEAVY SNOW EVENT IN
NORTHERN OHIO AND NW PA FOR CHRISTMAS EVE AND DAY. AREA RADAR MOSAIC
SHOWS THE LEADING EDGE OF THE SNOW RADIPLY EXPANDING ACROSS INDIANA
ATTM AND ALSO SPREADING INTO SW OHIO. SFC PRESSURES ARE FALLING
RAPIDLY IN ADVANCE OF THE SFC LOW ACR KY IN AND SW OH ATTM. AFTN SFC
SNOW OBS SHOW IN EXCESS OF 10 IN MO FROM THIS STORM.
THE ETA AND GFS ( OLD NAME AVN) HAVE CONVERGED ON THE SOLUTION THAT
HAS BEEN OFFERED BY THE ETA FROM YESTERDAY WITH A STRONGER SFC LOW
FCST TO MOVE INTO THE OHIO VALLEY BEFORE AN INTENSE COASTAL STORM
TAKES OVER ON CHRISTMAS DAY. MODELS SHOW INTENSE UPPER LEVEL
DIVERGENCE ACR THE RGN TNGT AND EARLY WED WITH A STG DEFORMATION
ZONE AS WELL. MODEL QPF FCST ARE SIMILIAR WITH 0.6 TO 1.0 OF LIQUID
EQUIVALENT ACR THE CWA. ENSEMBLE OUTPUT SHOW ABOUT 4 TO 8 OF SNOW
OVER THE RGN. THE 12Z 12 KM ETA PCPN TYPE OUTPUT FROM COMET WEB SITE
SHOWS SOME MIXED PCPN IN THE ERN THIRD OF THE CWA. THE 12Z RUNS
WERE COLDER FOR THE BOTH THE ETA AND GFS. Q-VECTOR CONVERGENCE
REMAINS LARGE FROM 800 MB THROUGH 600MB WITH THIS EVENT.
THE PCPN WILL BE ALL SNOW ACR THE NW THIRD OF THE CWA BUT SOME WARM
AIR MAY ADV INTO THE ERN COUNTIES AFTER MIDNGT AND CHANGE THE SNOW
TO SLEET AND/OR FREEZING RAIN. THIS IS MOST LIKELY FROM KNOX COUNTY
TO STARK COUNTY. THIS WILL LESSON SNOW ACCUMULATIONS BUT ADD A LAYER
OF GLAZE. SYNOPTIC SNOW WL DIMINISH AROUND NOON BUT LAKE EFFECT AND
LAKE ENHANCED WILL PERSIST CHRISTMAS AFTERNOON AND NGT ESPECIALLY E
OF CLE IN THE USUAL SNOW BELTS. MODELS SHOW ONLY SLOW DRYING AND
LOWER OF TEMPERATURE INVERSION SO LES WILL PERSIST AT LEAST UNTIL
MIDNGT CHRISTMAS NGT. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 4
TO 8 IN THE NW TO 3 TO 7 IN THE SE ZONES(ALONG WITH PL AND ZR) TO 11
TO 17 INCHES FROM GEAUGA COUNTY EAST INTO NW PA.
.CLE...
OH...WINTER STORM WARNING TONIGHT AND CHRISTMAS FOR ZONES
OHZ003...OHZ006>014...OHZ017>023...OHZ027>033...OHZ036>038...OHZ047..
.OHZ089.
PA...WINTER STORM WATCH FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ001>003.
LAPLANTE
Hazardous weather outlook, Dec 24, 5:54 AM EST, 15 hours 6 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
NO WEATHER HAZARDS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM APPROACHING THE REGION WILL BRING SNOW TO THE AREA
TONIGHT AND WEDNESDAY. SIGNIFICANT SNOW ACCUMULATIONS OF 5 TO 8
INCHES ARE POSSIBLE. WINDS OF 15 TO 25 MPH COULD CAUSE SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOW REPORTS TONIGHT AND
WEDNESDAY TO THE NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION WILL
NOT BE NEEDED.
LOMBARDY
Heavy Snow, Ashland
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Ashland forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Heavy Snow, Ashtabula
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Heavy Snow, Crawford
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.851, -82.920 (the zone’s center; the record gives no point)
Heavy Snow, Cuyahoga
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $350,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Heavy Snow, Erie
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Erie forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
Heavy Snow, Geauga
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Heavy Snow, Hancock
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Hancock forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
Heavy Snow, Huron
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Huron forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.146, -82.598 (the zone’s center; the record gives no point)
Heavy Snow, Lake
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Heavy Snow, Lorain
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Lorain forecast zone
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
Heavy Snow, Lucas
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
Heavy Snow, Mahoning
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Mahoning forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Heavy Snow, Medina
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Medina forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
Heavy Snow, Ottawa
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Ottawa forecast zone
- Property damage
- $120,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
Heavy Snow, Portage
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Portage forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Heavy Snow, Richland
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Richland forecast zone
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
Heavy Snow, Sandusky
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Sandusky forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
Heavy Snow, Seneca
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Seneca forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.124, -83.128 (the zone’s center; the record gives no point)
Heavy Snow, Stark
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Stark forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Heavy Snow, Summit
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Summit forecast zone
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Heavy Snow, Trumbull
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Trumbull forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Heavy Snow, Wayne
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Wayne forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.829, -81.888 (the zone’s center; the record gives no point)
Heavy Snow, Wood
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Wood forecast zone
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.362, -83.623 (the zone’s center; the record gives no point)
Heavy Snow, Wyandot
- When
- December 24, 9:00 PM EST to December 25, 10:00 PM EST
- Where
- Wyandot forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.842, -83.304 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
- Flash Flooding and Flooding in Georgia, December 24, 20021 injured · $41,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325754, 5325755, 5325756, 5325757, 5325758, 5325759, 5325760, 5325761, 5325762, 5325763, 5325764, 5325765, 5325766, 5325767, 5325768, 5325866, 5325867, 5325868, 5325869, 5325870, 5325871, 5325872, 5325873, 5325874.